The Suffolk County Department of Health Services has issued a warning urging people stay away from powdered pure caffeine products being sold on the internet.
A single teaspoon of the powder is roughly equivalent to the amount in 25 cups of coffee, according to the U.S. Food and Drug Administration, which issued a warning following the death of at least one teenager who used the product in July.
According to the FDA, these products are essentially 100 percent caffeine, which is a powerful stimulant that in even very small amounts may cause accidental overdose.
“It is nearly impossible to accurately measure powdered pure caffeine with common kitchen measuring tools, and you can easily consume a lethal amount,” according to a release from county health officials.
Parents especially should be aware that teenagers and young adults may be drawn to these products for their perceived benefits — which include high energy, a quicker metabolism and heightened fat oxidation, the release states.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death.
Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.
The FDA wants to hear from consumers and healthcare providers about adverse events associated with powdered pure caffeine and other highly caffeinated products. Report these adverse events to FDA in the following ways:
• By phone at 240-402-2405
• By email at CAERS@cfsan.fda.gov
• By regular mail at 10903 New Hampshire Ave. Silver Spring, MD 20993